Naloxone (also known as Narcan, Prenoxad and Nyxoid) is an opioid antagonist that is a safe and effective agent for reversing the effects of opioids, including pharmaceutical opioids (e.g. methadone, codeine, fentanyl and morphine) and illicit opioids (e.g. heroin).
Naloxone is often administered by medical personnel, including paramedics, in the event of an opioid overdose. Naloxone is also available as an intramuscular injection or intranasal spray formulation that can be purchased by anyone in pharmacies in Australia and administered to someone having an opioid overdose.
The brain has many receptors for opioids. An overdose occurs when a person consumes too much of an opioid, meaning that the opioid binds to too many of these receptors. As a consequence, breathing may slow and then stop.
Naloxone is an opioid antagonist, which means it lodges in opioid receptors in the brain but does not give an opioid effect. Naloxone ‘clears’ the opioid receptors temporarily, overriding the effects of any opioids that have been taken. This allows a person who has overdosed to breathe again, reversing the effects of the overdose.
Naloxone can be administered as an intramuscular injection or nasal spray.
In responding to an overdose, people should:
Naloxone has been shown to be a safe drug. It has no effects other than reversing overdose and does not produce intoxication, nor is there a risk of developing dependence.
It is important to note that a person with opioid dependence could experience withdrawal symptoms (e.g. nausea, vomiting, sweating) when given naloxone to reverse an overdose.
It is very important that a person who has been given naloxone understands that using opioids immediately after may lead to another overdose when the naloxone wears off.
Naloxone stays in the body for a short period of time (between one and one and a half hours) while opioids stay in the body for many hours, so a person could be at risk of another overdose if they consume more opioids.
Naloxone was traditionally administered by emergency personnel, like paramedics. Now, anyone who witnesses an overdose can administer naloxone (friends, family, bystanders etc.) with minimal training. There’s strong evidence to suggest that naloxone can be used safely by people who are not medical professionals.
As of 1 February 2016, naloxone can be purchased over the counter in Australian pharmacies. Ask a pharmacist for naloxone as it may need to be ordered.
Take-home naloxone training programs are also available and operate from many services that provide care for people who use drugs.
Find out where you can access naloxone here.
If you, or someone around you, is experiencing undesired or distressing psychological or physical symptoms from the intake of alcohol or other drugs please seek immediate medical attention.
If you need urgent help from ambulance services call Triple Zero (000). If a person has been mixing drugs with alcohol or other drugs, tell the paramedic exactly what has been taken.
For free and confidential advice about alcohol and other drugs, call the National Alcohol and Other Drug hotline on 1800 250 015.
The hotline will automatically direct you to the Alcohol and Drug Information Service in your state or territory.
The Illicit Drug Reporting System is an Australian monitoring system that identifies emerging trends of local and national interest in illicit drug markets.
The Ecstasy and Related Drugs Reporting System is an Australian monitoring system for ecstasy and related drugs that identifies emerging trends of local and national interest.
The Clinician’s Guide to Illicit Drugs and Health examines the health effects of each of the major illicit drugs.
The Australian Institute of Health and Welfare collects information on alcohol and tobacco consumption, and illicit drug use among the general population in Australia.
The Australian Bureau of Statistics is Australia’s national statistical agency, providing official statistics on a range of economic, social, population and environmental matters of importance to Australia